Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 173, NWS St. Louis, MO

August 30, 2001Calhoun County, Jersey County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2001, 5:17 PM CDT for Calhoun County, Jersey County, Illinois. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 30, 2001, 5:17 PM CDT (22:17 UTC)
Expired
Aug 30, 2001, 5:45 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Calhoun County, IL, Jersey County, IL

The radar

The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:25 PM CDTThunderstorm Wind 55 EHardin, IL
Aug 30, 5:25 PM CDTThunderstorm Wind 55 EBatchtown, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS53 KLSX 302218
SVRSTL
ILC013-083-302245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CALHOUN COUNTY IN SOUTHWEST ILLINOIS
  WESTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 545 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF HARDIN...MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IN THE PATH...
  HARDIN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3894 9067 3897 9039 3919 9032 3920 9072
$$
LENNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:45 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 30, 1:45 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT THU AUG 30 2001

COLD FNT CURRENTLY ACRS NW CRNR OF MO WILL PSH SEWD ACRS THE RGN
TNGT AND ERY FRI.  ETA NOT FCSTG AS MUCH CAPE AHD OF FNT AS WE HAD
AVBL ON WED, BUT CNVCTN HAS INCRSD ACRS THE OZARKS AND ACRS NW PTN
OF MO AHD OF FNT.  LAPS DATA FM 18Z INDICATED SGNFNT CAPE AVBL ACRS
NE OZARKS WITH CIN LONG GONE.  LOW LVL CNVGC IN SAME AREA ALSO.
EXPCT MST OF PCPN TO BE OVR BY NOON FRI AS MUCH DRIER AIR PUNCHES IN
FM THE N.  MODELS SMLR IN FCSTG KS <25 ACRS MOST OF AREA BY THAT
TIME. MAV POPS LOOK RNSBL AND WILL TREND TWDS THESE.  THIS WILL BE
FAIRLY KAHNSISTENT WITH WEDS FCST.

IN THE EXTNDD PD, THE MRF, ECMWF AND UK ARE FAIRLY SMLR FOR SUN MRNG
WITH H5 S/WV SLIDING ACRS THE CNTRL PLNS WITH STRNG FLOW INTO THE
PAC NW. MRF PICKS UP ON H5 TROF OVR LWR MS VALLEY ON LABOR DAY AND
MOVES CLOSED LOW INTO THE ERN OZARKS BY WED MRNG. WITH 850 TEMPS
FCST IN THE MID TEENS BY BOTH THE MRF AND ECMWF FOR THE WEEKEND, HI
TEMPS SHOULD BE CLOSE TO NRML.

.STL...NONE

In the hours before

Special weather statement, Aug 30, 11:30 AM CDT, 5 hours 47 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT THU AUG 30 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE REGION.

FOR THE PERIOD:  THIS AFTERNOON AND THIS EVENING.

THE WEATHER OUTLOOK:  A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP
DURING THE AFTERNOON HOURS IN ADVANCE OF A COLD FRONT MOVING ACROSS
NORTHWEST MISSOURI.  DURING THE LATE AFTERNOON AND EVENING
HOURS...ENOUGH INSTABILITY WILL EXIST FOR SOME STORMS TO BECOME
SEVERE AND PRODUCE STRONG GUSTY WINDS.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:43 PM CDTSevere Thunderstorm WarningLSXGreene47 min
Aug 30, 6:23 PM CDTSevere Thunderstorm WarningLSXPike37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.